Opioid-induced Neurotoxicity in the Hospice Patient: Recognizing the Forest from the Trees

Opioid-induced Neurotoxicity in the Hospice Patient:

Are you familiar with the saying, “You can’t see the forest for the trees?” As practicing pharmacists and future pharmacists, sometimes, we are so focused on one thing we can’t see the big picture. At end-of-life, symptom management of pain with opioid pain relievers is standard of care. Escalation of doses of opioid medication is both logical and necessary to bring relief from pain.

A well-documented, but poorly recognized adverse effect of opioid medication use is opioid-induced neurotoxicity (OIN) described as a syndrome of symptoms characterized by allodynia, hyperalgesia, myoclonus, confusion, delirium, hallucinations and seizures. The prevalence or frequency of OIN is not well known, but one study estimated 15% of patients in a hospice inpatient unit (IPU) experienced opioid-induced neurotoxicity.

It is postulated that OIN results from a build-up of metabolites — chemicals produced by the body’s breakdown of medications. Certain opioid medications are more notorious for breaking down into active metabolites that accumulate and can have neurotoxic effects.

Opioid medications that have active metabolites contributing to OIN include:

Codeine
Hydrocodone
Morphine
Oxycodone
Meperidine
Hydromorphone

Opioid medications that do not produce active metabolites include:

Fentanyl transdermal patches
Methadone
Oxymorphone
Buprenorphine

Opioid-induced neurotoxicity can be common in frail older adults and those with liver or kidney failure. Opioids with few or no active metabolites are generally better tolerated (fentanyl, oxymorphone and methadone).

Risk factors pre-disposing patients to experience opioid-induced neurotoxicity include:

High opioid doses
Dehydration
Brain disease
Advanced age
Recent rapid opioid dose escalation
Liver dysfunction or failure
Kidney impairment or failure
Prior OIN episode

Recognizing opioid-induced neurotoxicity:

Hospice professionals are vigilant for the most common side effects of opioid medication use including constipation, lethargy, nausea, sedation and respiratory depression. How can a hospice professional recognize opioid-induced neurotoxicity? A hospice patient experiencing hyperalgesia (severe, “all over” pain, uncharacteristic for the disease process) can be misinterpreted as inadequate pain control. This may lead to increasing the dose of opioid and further worsening OIN. Myoclonus (the involuntary twitching of muscles in the extremities including some muscle rigidity) may be observed first as slight tremors and may advance to seizures. Be on the lookout for escalating doses of opioid pain medications without improvement in pain as well as new medication orders for skeletal muscle relaxants to treat muscle spasm and orders for benzodiazepine medications for increased agitation and anxiety.

Management of opioid induced neurotoxicity includes dose reduction of opioid medications and or temporary discontinuation, rotation of the types of opioid medications used, hydration and the use of adjunct pain medications. The reduction of opioid medication doses seems counterintuitive in hospice care and may be met with resistance from families wishing to keep their loved ones comfortable. Convincing families that the medication used to treat the pain experienced by their loved one may be contributing to more pain will more than likely require discussions about organ failure and accumulation of active metabolites.

We are all encouraged to take some time to learn more about opioid-induced neurotoxicity so that we can recognize that big forest and advocate on behalf of our patients.

Opioid-induced neurotoxicity webinar:

HPS is planning a webinar in the near future to enhance learning about OIN with a subject matter expert. Registration opportunity will be posted on the HPS Pathways To Success webinar page.

Learn more about HPS’s Tru360:

Tru360 is the most comprehensive, hospice-centered, patient-focused solution in the market today. Tru360 drives sustained cost reduction while improving patient satisfaction and outcomes. Tru360 is built on five key components that produce excellent end-of-life care in a cost-effective manner. Learn More Here.

 


 

Authors:

Hennie Garza

Hennie is the Vice President of Clinical Operations for Hospice Pharmacy Solutions, a clinical and education-focused pharmacy benefit manager providing 24-7 consultative services and medication reviews in addition to coordinating pharmacy services for hospice agencies across the United States. She received her bachelor’s and master’s degrees in pharmacy from the University of Texas at Austin. She has spent the majority of her pharmacy career working to promote the safe use of medications in the geriatric population. She has held an adjunct Clinical Assistant Professor position with Texas Tech University Health Sciences Center School of Pharmacy since 2010 and was a Certified Diabetes Educator for 15 years. For 8 years, Hennie served as the Director of Pharmacy for one of the largest skilled nursing facility companies in Texas where she coordinated all pharmacy-related functions for 100 nursing facilities in Texas and 9 in Louisiana. As a consultant pharmacist in skilled nursing facilities, Hennie identified medication-related problems in the elderly and communicated with physicians and other prescribers making recommendations for safe and effective medication management including recommendations for patients at end of life.

Christine Pham

Christine is a board-certified geriatric pharmacist with specialized focus on hospice and end-of-life care. She earned a Doctor of Pharmacy degree from the University of Colorado Skaggs School of Pharmacy in Denver, Colorado and a Bachelor of Science degree in Biochemistry from San Francisco State University. She has extensive experience in clinical program development, drug information, pharmacy education, curating clinical resources, and providing consultations on optimal pharmacotherapy. She has presented at several hospice and palliative care organization and medical director conferences. Christine has also served as a mentor and preceptor to pharmacy students throughout her career and has worked closely with palliative care and hospice nurses to provide patient-centered care. She is committed to creating innovative methods of delivering clinical content to nurses, medical directors, patients, and caregivers.

Tim Lam

Tim Lam is a future pharmacist and registered intern completing a PharmD degree through Texas A&M University’s Irma Rangel College of Pharmacy.  Tim will graduate in 2020.

 


 

References:

J Palliat Med. 2018 Sep 27. doi: 10.1089/jpm.2018.0169 accessed through PubMed https://www.ncbi.nlm.nih.gov/pubmed/30260731

Gallagher, R. (2007). Opioid-induced neurotoxicity. Canadian Family Physician , 53 (3), 426-427.

MD, J. M. (MAY/JUNE 2001). Opioid Induced Neurotoxicity. COMMUNICATION , 6-8.

Winegarden, et al. “Intravenous Ketamine for Rapid Opioid Dose Reduction, Reversal of Opioid-Induced Neurotoxicity, and Pain Control in Terminal Care: Case Report and Literature Review.” OUP Academic, Oxford University Press, 3 Aug. 2015, https://academic.oup.com/painmedicine/article/17/4/644/2584044.

Matzo, Marianne, and Katherine A. Dawson. “Opioid-Induced Neurotoxicity.” AJN, American Journal of Nursing, vol. 113, no. 10, 2013, pp. 51–56., doi:10.1097/01.naj.0000435351.53534.83.

Fine, Perry G et al. “Establishing “best practices” for opioid rotation: conclusions of an expert panel.” Journal of pain and symptom management vol. 38,3 (2009): 418-25. doi:10.1016/j.jpainsymman.2009.06.002

Sivanesan, Eellan et al. “Opioid-induced Hallucinations: A Review of the Literature, Pathophysiology, Diagnosis, and Treatment.” Anesthesia and analgesia vol. 123,4 (2016): 836-43. doi:10.1213/ANE.0000000000001417

Matzo, Marianne, and Katherine A. Dawson. “Opioid-Induced Neurotoxicity.” AJN, American Journal of Nursing, vol. 113, no. 10, Ovid Technologies (Wolters Kluwer Health), Oct. 2013, pp. 51–56. Cross ref, doi:10.1097/01.naj.0000435351.53534.83.

Mao, Jianren, et al. “Neuronal Apoptosis Associated with Morphine Tolerance: Evidence for an Opioid-Induced Neurotoxic Mechanism.” The Journal of Neuroscience, vol. 22, no. 17, Jan. 2002, pp. 7650–7661., doi:10.1523/jneurosci.22-17-07650.2002.